Risperidone is an atypical antipsychotic agent associated with tachycardia and acute dystonic reactions.
Risperidone antagonises the mesolimbic dopamine (D2), serotonin and alpha 1 + 2 receptors. Compared with other antipsychotics it has a low affinity for histamine the muscarninic receptors, meaning less CNS depression and anticholinergic features.
- Rapidly absorbed
- Moderate volume of distribution 1.5 L/kg
- Highly protein bound
- Metabolised in the liver and excreted in the urine
- Rarely required
- Dose related risk assessment is poorly defined
- Children: >1 mg is associated with clinical features. Acute dystonic reactions are more common in children.
- Clinical features should manifest within 4 hours and resolve by 24 hours
- Sinus tachycardia 50%
- Acute dystonia 10%
- Mild sedation
- QT prolongation but no reports of Torsades de pointes
- CNS depression is rare
- General supportive care
- Screening: 12 lead ECG, BSL, Paracetamol level
- ECG at presentation and 4 hours (if normal no further ECGs required)
- Sinus tachycardia is common
- Reports of minor QT prolongation but no Torsades de pointes.
- Not routinely indicated
- Not clinical useful
- Benztropine for acute dystonic reactions.
- Over 3 yrs 0.02 mg/kg IM or IV.
- Adults 1mg.
- May repeat in 15 minutes.
- Children who are symptomatic all need review
- Patients who are well with a normal baseline ECG can be medically cleared at 4 hours post ingestions
- Symptomatic patients need supportive care until toxicity resolves
- Patients should be warned that extrapyramidal movements may occur up to 3 days later.
- Burns MJ. The pharmacology and toxicology of atypical antipsychotic agents. Journal of Toxicology-Clinical Toxicology 2001; 39(1): 1-14.
- Cobaugh DJ et al. Atypical antipsychotic medication poisoning an evidence based consensus guideline for out-of-hospital management. Clinical Toxicology 2007; 45(8):918-942
- Page CB, Calver LA, Isbister GK. Risperidone overdose causes extrapyramidal effects but not cardiac toxicity. Journal of Clinical Psychopharmacology 2010; 30:387-390
- Tan HH, Hoppe J, Heard K. A systematic review of cardiovascular effects after atypical antipsychotic medication overdose. American Journal of Emergency Medicine 2009; 27:607-616.
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.